×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Estrogen Overdose

Last updated Feb. 24, 2018

Estrogen Overdose is the accidental or intentional consumption of a pill containing the active ingredient estrogen (a hormone) at higher than the prescribed dosage.


What is Estrogen Overdose?

  • Estrogen Overdose is the accidental or intentional consumption of a pill containing the active ingredient estrogen (a hormone) at higher than the prescribed dosage
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Estrogen Overdose?

  • Intake of birth control pill or hormone replacement therapy medication at higher than prescribed dose can result in Estrogen Overdose
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Estrogen Overdose?

The signs and symptoms of Estrogen Overdose may include:

  • Breast tenderness
  • Fluid retention
  • Dramatic change in mood or temperament
  • Drowsiness, headache
  • Skin rashes
  • Nausea
  • Urine discoloration
  • Vaginal bleeding that occurs in excess, a few days following the overdose incident

How is First Aid administered for Estrogen Overdose?

First Aid tips for Estrogen Overdose:

  • Call 911 or your local emergency help number for suitable assistance
  • Call Poison Control Center at 1-800-222-1222 (or your local poison control center) immediately, for instructions on how to deal with the overdose
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Try to extract relevant information including the affected individual’s age, weight, general health status, dosage and make of drug containing estrogen, and the time of intake
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms and provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body, in rare cases
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Estrogen Overdose?

First Aid can be administered by a healthcare provider. It usually involves stopping the further intake of estrogen and management of symptoms associated with overdose. 

What is the Prognosis of Estrogen Overdose?

  • The prognosis of individuals with Estrogen Overdose is usually good, and no major complications are noted

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Estrogen Overdose be Prevented?

Estrogen Overdose can be prevented by:

  • Exercising caution and regularity in consumption of birth control and hormone replacement medication
  • Consult a healthcare provider, if a dosage is missed
  • Avoid any self-medication
  • Keeping medications out of reach of children in child-proof containers

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • Do NOT induce vomiting unless recommended by the Poison Control Center

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 7, 2017
Last updated: Feb. 24, 2018